Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2002, 10:42 PM CDT for Campbell County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2002, 10:42 PM CDT (03:42 UTC)
- Expired
- Jul 24, 2002, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Campbell County, SD
The radar
The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 10:45 PM CDT | Thunderstorm Wind 52 E | Pollock, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 10:05 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1695 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
178 WUUS53 KABR 250342 SVRABR SDC021-250430- /NEW.KABR.SV.W.0178.250341-250430/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1041 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF HERREID...OR ABOUT 17 MILES EAST OF MCLAUGHLIN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERREID AROUND 1055 PM CDT MOUND CITY AROUND 1100 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4589 10029 4572 10039 4558 9986 4577 9975 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:40 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 24, 8:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 840 PM CDT WED JUL 24 2002 INITIAL WAVE OF CONVECTION IS DRIFTING OUT OF THE CWA ATTM WHILE A SECOND WAVE CONTINUES TO DEVELOP ACROSS NODAK. THIS ASSOCIATED WITH THE NEXT SHORT WAVE MOVING THROUGH THE NORTHWEST FLOW. SFC BOUNDARY HAS PROGRESSED THROUGH NW 1/3 OF THE CWA...BUT APPERARS TO BE MAKING LITTLE ADDITIONAL PROGRESS ATTM. WITH APPROACH OF THE NW SHORT WAVE THIS BOUNDARY SHOULD BEGIN TO MOVE. TSTMS OVER NODAK MAY BE MORE ELEVATED IN NATURE...BUT DID NOT RATHER STRONG GUSTY WINDS ACROSS THE WESTERN PORTION OF THE STATE. WITH THIS ACTIVITY DROPPING SE WILL MAKE ADJUSTMENTS TO CURRENT ZONE PACKAGE TO INCLUDE CONVECTION FOR A LONGER PERIOD OF TIME OUT WEST. .ABR...NONE FAUCETTE
In the hours before
Local storm report, Jul 24, 9:09 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
909 PM CDT WED JUL 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM PIERRE SD 1.00 INCH HAIL
07/24/02 HUGHES
0740 PM 10 NW PIERRE SD 83 MPH TSTORM WIND
07/24/02 HUGHES REPORTED BY ASOS AT PIERRE
REGIONAL AIRPORTSpecial weather statement, Jul 24, 10:00 PM CDT, 42 minutes before
SDZ018>020-022-023-250330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT WED JUL 24 2002 ...TORNADO WATCH NUMBER 525 HAS EXPIRED... THUNDERSTORMS CONTINUE TO DEVELOP WELL TO THE SOUTH AND MOVE EAST OF EAST CENTRAL SOUTH DAKOTA. WITH THE THREAT OF SEVERE WEATHER ENDING...THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE. MF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 44 min |
| Jul 24, 7:37 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 23 min |
| Jul 24, 7:50 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 40 min |
| Jul 24, 8:07 PM CDT | Tornado Warning | ABR | Lyman | 38 min |
| Jul 24, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 23 min |
| Jul 24, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 41 min |
| Jul 24, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 25 min |
| Jul 24, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Jul 25, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Faulk, Marshall, Spink | 62 min |
| Jul 25, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.